Muscle tension


#1
My first obvious signs of PD were tremors although I did try to explain to the medics that the muscles in my legs felt like streched rubber bands - vibrating , yet ready to snap. Obviously not a good description as it didn't get much notice taken of it.
This muscle tension has got much worse over the past months & spread to neck & shoulders. The neuro remarked upon it.
Does anybody know if some PD meds are more effective in reducing muscle tension than others?

#2
I know what you mean. Sometimes the muscles in my back feel so tight! I have noticed that it usually happens in the evening and I suspect my dose of stalevo has something to do with it. Also, my head sometimes feels too heavy for my shoulders to hold up, so I feel as if I am hanging my head like an old dowager!

One method of relief for the back muscles is to lie flat and try to relax. I also find a hot bath helps - but of course, such action is not always possible.

The problem with my first suggestion is that I can't stay inactive for two minutes together. I have these voices saying, 'do this' or 'do that' and I can't ignore them. So, I am often found lying on the floor with crochet, books, paper, pencils scattered around me while I try a row of knitting.
Of course, all the time I spend at my desk, on the computer, does nothing for posture and also adds to severe back and neck ache.

If I am forced to sit doing nothing, which is happening more and more frequently,
I start thinking and with the thinking come the tears. Tears of frustration, anger, uselessness, isolation, you know the scene!

My meds are ropinirole and stalevo and these two, for part of the day, make me stop instead of go but will different meds prove more effective? I don't want to try cocktails of alternative drugs - with all their disturbing side-effects. At least, at the moment, I know roughly when I get a good time and when a bad.

My other med - sinemet cr I feel happy with.

What was your question AB? I rabbit on so much, I forget where I started? I do hope you are as comfy as you can be at the moment.

Lin
xx

#3
Hi

Ive had the illness for over 20 years but only medicated for the last 6 1/2 years. Muscle tension and pain is one of my main problems. Medication certainly helps - I couldn't believe how it reduced when I first took the pills. I am on Mirapexin and Stalevo and Azelect. I think the mirapexin reduces the pain - I know when meds need increasing because the tension comes back with vengeance and stays.
I have a back massage once a month which helps and also do stretches daily - or at least try to. I would suggest you don't let it get too bad before discussing it with consultant again. Take care

Breeze

#4
you could be describing my symptoms exactly AB. Mine was exactly like elastic bands in my thigh and arm,(and it was a bit like my knicker elastic was too tight too) the mirapexin seemed to resolve the problem for a while but now it is travelling up my arm, into my shoulder and across the top of my back and into my neck,

I am very wary of increasing the Mirapexin as last time I did that it made me very ill with nausea and fatigue, I could barely get off the sofa.

Caroline

#5
At the start of all this PD, I felt tension at night from my shoulder down my arm and in one leg plus taughtness in my knees. GP gave me baclofen (or Lioresal), a muscle relaxant, one in the evening and another or 1/2 if I am not sleeping and tension is bad. That was years before I started PD medication but I still take one as I get a better sleep. My renal function was checked at start of treatment. Like previous post,I try to do stretches etc.

#6
I too get tightness across my back but for me it is a different taughtness to the tension running down my leg and arm.

#7
With regards to tight muscles in lower legs and thighs.

1. For general tightness in lower legs I take diazapam (Valium in old money). I intially took this med for panic attacks but one of the side effects is that it is also a muscle relaxent. It can be additive (most meds for PD are anyway) so care must be applied on how many tablets you take.

2. Restless legs. 'Normal' scenario. Get into bed and within 5 minutes your legs start "jumping" making it very uncomfortable and end up getting up out of bed and wandering the house in the wee small hours until the twitchy feelings subside. I was of the opinion that this condition was tied into my constapation (most meds for PD create this condition) so had a word with my pharmacist. He agreed and prescribed 300ml Lactulose solution 3.1-3.7g/ml. Guess what? It works. After only 24 hours of taking this I went to bed and slept for 7 hours, and the next night, and the next night. After having tried movicol powders (terrible taste) and the usual over the counter stuff like sennakot (not recommended) and spent many, many nights awake this is a revelation! The consultant had given me other meds in the past for restless legs but nothing worked until now.

3. Just a little info on me. Diagnosed in 1999. Take sinemet, azelect, neuro patches. Also when required 2mg diazapam (not every day, only ad hoc when required)

Hope some of above helps,

Drew410

#8
Hi, what your all describing sounds similar to what I have been experiencing for many many months now. I have finally managed to convince my PD nurse that I can no longer manage the pain. She is starting me on the Apomorphine pen in the next few weeks, which I will use in conjunction with my usual stalevo x 5 per day and sinamet cr at bedtime. I have had really positive feedback from others on the forum about it so am hoping i am as lucky as them in my response to it. I'll keep you informed about my progress!!!

Glenchass

#9
for me pd is muscle tension. all the other symptoms are secondary. its been there for at least 10 years, it was the first symptom and the one that tells me when i need more drugs.
madopar has been working well though right now i am as tense as ever.
a spa pool would be nice! or a massage. or a massage in a spa pool. wonder if medicare will pay for it?

#10
So is noone taking Lioresal (Baclofen) like me? People with PD took it in the care home where I worked too.

#11
It just eases it and I feel more comfortable. I take 1 or 2 at bedtime. Can take up to 6 a day but that would make muscles feel weak.